MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787CT75STSA0
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although it has been indicated that the used device will be returned to angiodynamics for evaluation, it has not yet arrived.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4), difficulty was encountered on (b)(6) 2017 by a physician attempting to remove a smart port which had been inserted on (b)(6) 2015 : "tubing very roughened; took unusual force to remove, very nearly needed extra incision." no injury to patient was reported.It has been indicated that the used device will be returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
The reported packaging lot (4820408) for item number (b)(4) had purchased catheter tubing component (b)(4) (lot 11184) packaged in it.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the smartport product family and the failure mode "catheter difficult removal." no adverse trend was identified.Received for evaluation was one smartport with catheter tubing attached.Visual inspection of the port was performed.The septum has multiple punctures and the catheter tubing is attached to the port with the blue boot connector.The catheter tubing is connected to the port at the 0cm mark and the distal tip of the catheter tubing is trimmed at the 29.9cm mark.The catheter tubing has taken a curved "set" at 8cm and then again at 20cm marks.There is rough yellowish coating on the outside of the catheter tubing between the 8-20cm marks.This rough surface likely contributed to the difficult to remove catheter event experienced during the port explant procedure.Dimensional inspection: the catheter tubing was visualized at the distal tip and did not show any out-of-round or thin wall issues.Dimensions of the catheter tubing were taken at this location: the id of the catheter tubing was taken using pin gauges and met specification.The od of the catheter tubing was taken using calipers and also met specification.The reported complaint description of rough yellowish coating on the outside of the catheter tubing is confirmed.This most likely contributed to the difficult to remove catheter event experienced during the port explant procedure.However, we are unable to determine an exact root cause at this time.No manufacturing related or any other defects were noted during the evaluation.Dhr review of the packaging and component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Port placement, patient anatomy and drugs used during treatment are potential contributing factors of the difficult to remove catheter tubing.((b)(4)).
 
Additional Manufacturer Narrative
Returned for evaluation was a starburst talon probe.A visual examination of the returned probe noted tines # 2 and 4 are fractured.Tine #2 was completely fractured with no piece remaining and tine #4 is fractured at the tip.Tine #3 appeared damaged.The probe contains biological matter around the needle tip indicating it was used.When connected to a 1500x rfa generator, the screen states "bad device or connection / tc 2- - 4 -".There was no resistance noted when deploying and retracting the remaining tines.The customer's reported complaint description of 2 broken tines is confirmed.Tine #2 is completely fractured and tine #4 is missing a small piece near the tip.Although not reported, tine #3 is also damaged.When a tine completely fractures, the thermocouple (temperature sensor), which is housed within the tip if the tine, will also fracture.Without a functioning thermocouple, the temperature display windows on the generator will show and open connection (op).Although it cannot be definitively determined, the most likely root cause to this event is due to handling during preparation or insertion.It was described in the complaint description that window displayed op after reaching the target area.When the device was removed, the fracture was noted.There was no report of any issues during testing of the temperature sensors which is required per the dfu.Based on the information provided, the device appeared to be functioning properly prior to inserting it into the patient.This device is fully deployed in the device tray when shipped from the manufacturing facility.A device history records search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.This does not appear to be the result of a manufacturing failure.The instruction for use, which is supplied to the user with this catalog number, contains the following statements: do not attach anything (i.E., clamps, etc.) to the device.This may damage the insulation, which could contribute to patient injury.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.This may cause the needles to break and remain in the tissue.Do not bend or kink the trocar or the needles.This may cause damage and result in a non-functional device.If retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose by alternating between a slightly retracted and a deployed position (while holding the main body with one hand and the trocar (at the point of insertion) with the other hand).The saline solution will generally soften the ablated tissue surrounding the electrodes.Once the ablated tissue softens, the arrays can be worked loose from the tissue and fully retracted." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # pr19250.

Brand Name
ANGIODYNAMICS / SMART PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7465277
Report Number1317056-2018-00050
Device Sequence Number10799282
Product Code LJS
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/31/2015
Device Catalogue NumberH787CT75STSA0
Device Lot Number4820408
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2018
Supplement Date Received by Manufacturer04/05/2018
04/05/2018
Initial Report FDA Received Date04/26/2018
Supplement Report FDA Received Date08/29/2018
09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;